Time to Go Off-Label?

Filed Under: ADHD Stimulant Medications, Side Effects of ADHD Meds, Strattera, Wellbutrin

Q:

"My seven-year-old developed a tic after he started taking a stimulant. The tic went away after we took him off the drug. Should we try a different stimulant? Are there other options?"

Dr. Larry Silver specializes in treating children with attention deficit disorder (ADHD).
A:

If one stimulant brought on tics, another will probably do the same, so the next step is to try your son on a nonstimulant.

There also have been reports of children developing tics while taking Strattera, the only nonstimulant specifically indicated for ADHD, so it might not be the best choice, either. Instead, your son's doctor may want to prescribe “off-label” — that is, to give your son a medication that is not specifically indicated for ADHD.

The first option might be a tricyclic antidepressant, such as imipramine (Tofranil) or desipramine (Nopramin). The antidepressant bupropion (Wellbutrin) can also be effective against ADHD. It may take time, and some trial and error, to find the right medication for your son, so be patient.

Larry Silver, M.D., is the author of Dr. Larry Silver's Advice to Parents on AD/HD and The Misunderstood Child: Understanding and Coping with Your Child's Learning Disabilities. He is also a clinical professor of psychiatry at Georgetown Medical Center in Washington, D.C.
 
Related Content
 
Copyright © 1998 - 2013 New Hope Media LLC. All rights reserved. Your use of this site is governed by our Terms of Service and Privacy Policy.
ADDitude does not provide medical advice, diagnosis, or treatment. The material on this web site is provided for educational purposes only. See additional information.
New Hope Media, 39 W. 37th Street, 15th Floor, New York, NY 10018